Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 23, 2021, 7:35 AM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 7:35 AM CDT (12:35 UTC)
- Expired
- Aug 23, 2021, 8:30 AM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.00 in
- Wind
- 30
Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WWUS83 KARX 231235
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
735 AM CDT Mon Aug 23 2021
MNZ088-096-WIZ032>034-041-042-053-231330-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Monroe WI-
735 AM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of central Winona,
northeastern Houston, southeastern Buffalo, La Crosse, southwestern
Jackson, northwestern Vernon, western Monroe and Trempealeau Counties
through 830 AM CDT...
At 732 AM CDT, local law enforcement reported a strong thunderstorm
near Holmen, or 11 miles north of La Crescent, moving east at 35 mph.
HAZARD...Heavy rainfall and lightning. Winds in excess of 30 mph.
SOURCE...Law enforcement.
IMPACT...Heavy rainfall may lead to mudslides along steep valley
terrain. Gusty winds could knock down tree limbs and blow
around unsecured objects.
Locations impacted include...
La Crosse, Winona, Sparta, La Crescent, Black River Falls, Arcadia,
Whitehall, Onalaska, Holmen, West Salem, Goodview, Trempealeau,
Galesville, Bangor, Blair, Independence, Cashton, Fountain City,
Stoddard and Coon Valley.
This includes the following highways...
Interstate 94 between mile markers 100 and 118.
Interstate 90 in Minnesota between mile markers 255 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4368 9080 4365 9148 4420 9179 4446 9149
4444 9080 4442 9080 4442 9079
TIME...MOT...LOC 1232Z 260DEG 29KT 4399 9131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
PetersWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 23, 5:55 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 23, 5:55 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 555 AM CDT Mon Aug 23 2021 .SHORT TERM...(Today and tonight) Issued at 322 AM CDT Mon Aug 23 2021 At 3 AM, a band of showers and storms extended from north-central Iowa northeast through southeast Minnesota and west-central and central Wisconsin. This activity was associated with warm air advection ahead of a shortwave trough move east across Minnesota. The 23.00z models are in good agreement that the moderate to strong 850 mb moisture transport will be focused into areas along and south of Intestate 94 through sunrise and then gradually weaken. In addition, the RAP shows that the 0-1 km CAPEs will climb into the 1-2 K J/kg range mainly west of the Mississippi River Valley, so there will ample instability to support further development of showers and storms. With the 0-3 km shear mainly in the 20 to 30 knot range, not anticipating any organized severe weather. However, could not completely rule out the possibility of a few strong storms. Hail and heavy rain are the main concerns. From late this afternoon into tonight, the models are in general agreement that the 850 mb moisture transport will increase along a west to east boundary across southern Minnesota and central Wisconsin. The 0-1 km CAPES in the RAP climb into the 2500-3500 J/kg range south of Interstate 94. With mid level lapse rate of 6-8 C/km and 0-6 km shear of 30 to 40 knots, there could be some strong to potentially severe storms. Hail looks to be the primary threat. However, could not rule out damaging winds if the storms happen to become linear. In addition, there will be a heavy rain threat due to precipitable water values of around 2 inches and warm cloud layer depths of 4 to 4.5 km. .LONG TERM...(Tuesday through Sunday) Issued at 322 AM CDT Mon Aug 23 2021 From Tuesday afternoon into Tuesday night, a shortwave trough will move across Minnesota and Wisconsin. 850 mb moisture transport will increase across the area during the late afternoon and then gradually shift northeast of the area on Tuesday night. Like yesterday, the strongest moisture transport looks to be along and north of Interstate 94. The 0-1 km CAPES will likely range from 1500 to 3000 J/kg. However, still plenty of uncertainty on the amount of shear which will be available. Some models suggest that there will be ample shear for supercells. Meanwhile, other models do not. With 700 mb temperatures increasing into the 12 to 14C range west of the Mississippi River, thinking that the best chance for these showers and storms will be across Wisconsin. With precipitable water values of 1.75 to around 2 inches and warm cloud layer depths of 4 to 4.5 km, heavy rain will once again be possible especially north of Interstate 94. With the area remaining on the northern periphery of a subtropical high into the upcoming weekend, there will continue to be threats of periodic showers and storms. With models showing varying timing with their precipitation timing and location, opted to broad brushed these rain chances through this time period. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 555 AM CDT Mon Aug 23 2021 Cigs: short term models suggest that a period of MVFR possible through about mid morning, with some support from satellite imagery/sfc obs - mostly for KRST. Will carry in the forecast. Then, generally favors VFR outside of any pcpn chances. WX/vsby: current convection making steady progress east, and likely east of the TAF sites by 12z. When the next chances move in is challenging. Multiple forcing mechanisms, many subtle, could come into play, with increasing moisture and ample instability. At this time, the more likely period is overnight, and have added VCTS to cover that. Anticipate some adjustments/updates as the convective trends become more apparent/confidence increases. Winds: mostly a southerly fetch through the period, generally 10 kts or less. Some higher gusts around any storm. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Rieck
Hazardous weather outlook, Aug 23, 3:42 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 342 AM CDT Mon Aug 23 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 342 AM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms today and tonight. A few could be strong with isolated severe possible. Threats include hail, gusty winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances through the week. A few could be strong with isolated severe possible Tuesday. Threats include hail, gusty winds, and locally heavy rain. Beyond that, it is too early to discern if any day would hold a severe threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Rieck
In the hours before
Special weather statement, Aug 23, 7:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
735 AM CDT Mon Aug 23 2021
MNZ088-096-WIZ032>034-041-042-053-231330-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Monroe WI-
735 AM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of central Winona,
northeastern Houston, southeastern Buffalo, La Crosse, southwestern
Jackson, northwestern Vernon, western Monroe and Trempealeau Counties
through 830 AM CDT...
At 732 AM CDT, local law enforcement reported a strong thunderstorm
near Holmen, or 11 miles north of La Crescent, moving east at 35 mph.
HAZARD...Heavy rainfall and lightning. Winds in excess of 30 mph.
SOURCE...Law enforcement.
IMPACT...Heavy rainfall may lead to mudslides along steep valley
terrain. Gusty winds could knock down tree limbs and blow
around unsecured objects.
Locations impacted include...
La Crosse, Winona, Sparta, La Crescent, Black River Falls, Arcadia,
Whitehall, Onalaska, Holmen, West Salem, Goodview, Trempealeau,
Galesville, Bangor, Blair, Independence, Cashton, Fountain City,
Stoddard and Coon Valley.
This includes the following highways...
Interstate 94 between mile markers 100 and 118.
Interstate 90 in Minnesota between mile markers 255 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4368 9080 4365 9148 4420 9179 4446 9149
4444 9080 4442 9080 4442 9079
TIME...MOT...LOC 1232Z 260DEG 29KT 4399 9131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PetersNearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.